Kansas, 2015

Hail and Damaging Winds in Kansas, September 17 to 18, 2015

September 17 to 18, 2015 · NWS TOP · 10 events in 4 counties and zones

On the evening of the 17th a discrete storm moved through northeast KS and produced severe hail and wind along it's path. Later that night a second round moved up from central KS and caused severe winds in the pre-dawn hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of the 17th a discrete storm moved through northeast KS and produced severe hail and wind along it's path. Later that night a second round moved up from central KS and caused severe winds in the pre-dawn hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 17, 5:28 PM CST, 45 minutes earlier.

Area forecast discussion, Sep 17, 5:28 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT THU SEP 17 2015

...Update to aviation forecast discussion...

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 345 PM CDT THU SEP 17 2015

20Z water vapor imagery shows a shortwave moving into ID within a
broader cyclonic flow over the northern two thirds of the country.
Immediately upstream of the forecast area, large scale forcing
appears to be limited within the southwest flow. At the surface, a
prefrontal trough has moved into the plains and the front itself was
located from Hill City, KS to just west of Lincoln, NE.

Models continue to show thunderstorm development this evening along
the trough axis, eventually becoming more elevated as the low level
jet increases overnight. Forecast soundings suggest there may be
enough elevated instability and effective shear for storms to
potentially produce some hail overnight. However the low level jet
is not expected to be as strong as previous nights so lift for
elevated storms could be limited. With models showing mainly
scattered coverage overnight, have tapered POPs down into the 30 to
50 percent range for most areas. Lows are expected to range from the
lower 60s in Republic CO where some cold air advection is expected
to occur, to the lower 70s in Anderson CO with a southerly wind
continuing to bring warm air northeast.

The cold front gets hung up across northern KS tonight waiting for
the shortwave over the northwest to move through the plains and push
the boundary through late in the day Friday. Elevated storms are
expected to be on going in the morning across the warm sector and
bring into question how much destabilization can occur during the
afternoon. Because of this the risk for severe weather remains
somewhat conditional on Friday. If there is a break and we get some
sunshine, deep layer shear is expected to improve through the
afternoon with a moist and unstable airmass ahead of the front. With
surface winds progged to be backed to the south southwest in the
afternoon, low level wind profiles do not appear to be favorable for
tornados. Although if an outflow boundary or the front itself where
able to locally enhance low level shear, there could be a chance for
a tornado. Continued with likely POPs on Friday thinking storms will
become more widespread as the front moves southeast. Although the
better forcing for precip is progged to remain mainly to the north
of the forecast area. Considered the need for a flash flood watch.
The concern is storm genesis could become anchored over a spot with
training storms moving to the northeast along the surface trough.
Fortunately the latest high res models tend to move the focus for
elevated storms south overnight lessening the flash flood concern.
additionally signals from the models suggest the higher rainfall
amounts are more likely across MO than KS on Friday. With this in
mind will let later shifts monitor trends and the flash flood
potential. Highs Friday could be tricky with precip and the boundary
in the area. Have stayed pretty close to the model consensus with
highs from the lower 70s along the NEB state line to the upper 80s
across east central KS.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 345 PM CDT THU SEP 17 2015

Severe weather and heavy rain potential diminishes rather quickly in
the evening hours as trough passes through the Missouri Valley and
front surges on through, but likely still some potential for concern
of the above weather through at least 8 pm in east central
Kansas. A few weak upper waves pass in the zonal flow this weekend
and may bring periods of mid and high cloud, with a lack of lower
level moisture keeping any measurable precipitation in check with
highs in the 70s, warming somewhat Sunday as southerly winds
return. In the early to mid week periods, a strong upper low
deepens in the Gulf of Alaska with downstream ridging poking
northeast from the southwest states into the Central Plains.
Temperatures will continue to modify but am not expecting the
intense southerly winds of recent days to return for a less
hot/humid and likely dry period. There is some agreement in weak
low pressure cut off from the flow making its way northeast into
the region around Thursday, justifying a precip mention in the
west and north.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING)
ISSUED AT 628 PM CDT THU SEP 17 2015

VFR conditions are expected for the duration of the TAF period.
However, VCTS conditions are introduced at 2Z for MHK and 3Z for
TOP/FOE. Thunderstorms are possible Friday afternoon, but only
maintain VCTS throughout the day due to high uncertainty in
evolution of overnight convection and remnant cloud cover. Winds
will become northerly near the end of the TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...65
AVIATION...Baerg
Hazardous weather outlook, Sep 17, 12:30 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
130 PM CDT THU SEP 17 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-181830-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
130 PM CDT THU SEP 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND
OVERNIGHT. SOME OF THE THUNDERSTORMS COULD BECOME STRONG WITH
SMALL HAIL AND GUSTY WINDS...BUT WIDESPREAD SEVERE STORMS APPEAR
UNLIKELY AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE LIKELY ON FRIDAY...WITH NORTHEAST AND EAST
CENTRAL KANSAS THE AREAS MOST LIKELY TO SEE THUNDERSTORMS. THERE
IS A RISK THAT SEVERE WEATHER COULD OCCUR. HOWEVER THERE IS SOME
UNCERTAINTY IN HOW STRONG STORMS WILL BE DUE TO THE GOOD
POSSIBILITY THAT STORMS TONIGHT ARE LIKELY TO BE ONGOING FRIDAY
MORNING AND LIMIT THE ENERGY FOR THUNDERSTORMS LATER IN THE DAY.
AT THIS TIME...LARGE HAIL...DAMAGING WINDS AND LOCALIZED HEAVY
RAINFALL ARE THE BIGGEST CONCERNS WITH THE THUNDERSTORMS. THERE
MAY BE A SMALL TORNADO POTENTIAL FOR STORMS ACROSS NORTHEAST KS
THAT MOVE WEST TO EAST ALONG THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

In the hours before

Special weather statement, Sep 17, 5:07 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU SEP 17 2015

KSZ010-011-172330-
MARSHALL-NEMAHA-
607 PM CDT THU SEP 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 630 PM CDT...

AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SUMMERFIELD...MOVING EAST-NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMMERFIELD AND OKETO.

LAT...LON 3989 9606 3987 9659 4000 9660 4000 9606
TIME...MOT...LOC 2306Z 254DEG 32KT 3998 9630

GARGAN
Special weather statement, Sep 17, 5:33 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT THU SEP 17 2015

KSZ010-011-180000-
MARSHALL-NEMAHA-
633 PM CDT THU SEP 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND NORTHERN
MARSHALL COUNTIES UNTIL 700 PM CDT...

AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
FROM NEAR BREMEN 4 MILES WEST OF BERN...MOVING EAST AT 30 MPH.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...SENECA...AXTELL...BEATTIE...BERN...SUMMERFIELD...
OKETO...BREMEN AND BAILEYVILLE.

LAT...LON 4000 9593 3979 9597 3976 9679 4000 9679
TIME...MOT...LOC 2331Z 263DEG 26KT 3997 9614

GARGAN
Local storm report, Sep 17, 6:13 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT THU SEP 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             8 NW VERMILLION         39.80N 96.37W
09/17/2015  E1.00 INCH       MARSHALL           KS   PUBLIC

&&

BAERG

The radar

The Topeka radar (KTWX), 90 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
September 17, 6:13 PM CST to 6:14 PM CST
Where
Marshall County, 5.52 mi SSE of Beattie
Measured
1 in hail
Reported by
Public
Coordinates
39.800, -96.370

Hail, Nemaha

When
September 17, 6:39 PM CST to 6:40 PM CST
Where
Nemaha County, Centralia
Measured
1 in hail
Reported by
Public
Coordinates
39.730, -96.130

Hail, Nemaha

When
September 17, 6:42 PM CST to 6:43 PM CST
Where
Nemaha County, Centralia
Measured
1.5 in hail
Reported by
Public
Coordinates
39.730, -96.130

Hail, Brown

When
September 17, 7:26 PM CST to 7:27 PM CST
Where
Brown County, 6.95 mi WSW of Mercier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -95.720

Thunderstorm Wind, Brown

When
September 17, 7:26 PM CST to 7:27 PM CST
Where
Brown County, 6.38 mi W of Mercier
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.700, -95.720

Wind gusts estimated.

Hail, Brown

When
September 17, 7:50 PM CST to 7:51 PM CST
Where
Brown County, 0.87 mi SE of Horton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -95.520

Hail, Brown

When
September 17, 8:29 PM CST to 8:30 PM CST
Where
Brown County, 0.87 mi SE of Horton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -95.520

Thunderstorm Wind, Osage

When
September 18, 4:45 AM CST to 4:46 AM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Wind gusts estimated.

Hail, Osage

When
September 18, 4:46 AM CST to 4:47 AM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Thunderstorm Wind, Osage

When
September 18, 4:46 AM CST to 4:47 AM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -95.830

Dispatch reported trees and power lines down in Osage city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602196, 602197, 602198, 602199, 602200, 602201, 602202, 602203, 602204, 602205.